Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS New Orleans, LA

June 21, 2008Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 21, 2008, 2:34 PM CDT for Pearl River County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 2:34 PM CDT (19:34 UTC)
Expired
Jun 21, 2008, 3:00 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2957 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:28 AM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 3:28 AM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 AM CDT SAT JUN 21 2008

.SHORT TERM...

A FAST MOVING VORT MAX CURRENTLY SLIDING THROUGH THE SOUTHERN
PLAINS WILL PUSH INTO THE LOWER MISSISSIPPI VALLEY TODAY INTO
TONIGHT. STRONG POSITIVE VORTICITY ADVECTION AND INCREASING UPPER
LEVEL LIFT IN ADVANCE OF THE TROUGH AXIS WILL ALLOW FOR SCATTERED
CONVECTION TO DEVELOP ACROSS THE CWA TODAY. THIS CONVECTION WILL
ALSO BE SUPPORTED BY A HIGHLY UNSTABLE AIRMASS IN THE LOW LEVELS
WITH AMPLE MOISTURE AND WARMTH EXPECTED TODAY. GOING INTO
TONIGHT...CONVECTION SHOULD BECOME MORE ISOLATED AS PEAK DAYTIME
HEATING AND OVERALL INSTABILITY LESSENS. HOWEVER...DUE TO THE
STRONG LIFT IN THE MIDDLE AND UPPER LEVELS...ISOLATED SHOWERS
SHOULD PERSIST THROUGH THE NIGHT. A REPEAT OF THESE SAME
CONDITIONS CAN BE EXPECTED FOR SUNDAY. HOWEVER...ONE MAJOR
LIMITING FACTOR WILL AFFECT THE CONVECTIVE POTENTIAL MAINLY TO THE
NORTH OF I-10. A SURGE OF DRIER AIR WILL BEGIN TO ADVECT INTO THE
MID-LEVELS TOMORROW...WHICH WILL LEAD TO A BIT MORE CAPPING ALOFT
AND THUS ENHANCED CONVECTIVE INHIBITION. WITH THIS DRIER AIR AND
CAPPING MIND...HAVE ONLY WENT WITH ISOLATED POPS NORTH OF I-10.
OVER COASTAL SECTIONS OF THE CWA...ENOUGH MOISTURE SHOULD REMAIN
IN PLACE THROUGH THE DAY TO SUPPORT CHANCE POPS ONCE AGAIN.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH TOMORROW.

GOING INTO SUNDAY NIGHT AND MONDAY...THE TROUGH AXIS WILL SWEEP
INTO THE GULF OF MEXICO...ALLOWING UPPER LEVEL RIDGING AND SOME
NEGATIVE VORTICITY ADVECTION TO TAKE HOLD. MUCH DRIER AIR ALOFT
WILL FILTER IN WHICH SHOULD EFFECTIVELY PUT A CAP ON MOST CONVECTION
LATE SUNDAY NIGHT INTO MONDAY. HOWEVER...AN ISOLATED THUNDERSTORM
WILL POSSIBLE MONDAY DURING PEAK HEATING HOURS...AS THE CONVECTIVE
TEMPERATURE IS REACHED. ANY CONVECTION WILL TEND TO FORM ALONG
PRE-EXISTING LOW LEVEL BOUNDARIES SUCH AS SEABREEZES AND OLD
OUTFLOWS FROM PREVIOUS CONVECTION. DUE TO THE STRONG SUBSIDENCE
EXPECTED TO BE IN PLACE ACROSS THE REGION ON MONDAY...TEMPERATURES
WILL WARM ABOVE NORMAL ACROSS THE REGION.

.LONG TERM...

STRONG UPPER LEVEL RIDGING THAT IS EXPECTED TO BUILD IN SUNDAY
NIGHT INTO MONDAY WILL REMAIN IN CONTROL OF THE GULF SOUTH THROUGH
THE WEEK. THIS STRONG RIDGING WILL LEAD TO LESS OVERALL
CONVECTION AND WARMER THAN NORMAL TEMPERATURES THROUGH THE WEEK.
ANY CONVECTION WILL MAINLY OCCUR IN THE AFTERNOON HOURS AS THE
CONVECTIVE TEMPERATURE IS REACHED TO OVERCOME A STRONG CAP IN THE
MID-LEVELS. THIS CONVECTION WILL ALSO MAINLY FORM ALONG ANY LOW
LEVEL BOUNDARIES WHERE MOISTURE CONVERGENCE AND LOW LEVEL LIFT IS
MAXIMIZED. WITH THIS IN MIND HAVE WENT WITH SLIGHT CHANCE POPS
EACH DAY...BUT EXPECT THE OVERNIGHT HOURS TO REMAIN DRY AS
CONVECTION DIES OFF DUE TO A LACK OF DAYTIME HEATING.

&&

.AVIATION...
RAIN COOLED AIR FROM YESTERDAY WITH LOW TEMPERATURE/DEWPOINT SPREADS
IS ALLOWING SOME LIGHT FOG TO FORM EARLY THIS MORNING. NOT MUCH
CHANGE IS EXPECTED AT THE TAF SITES...ALTHOUGH WOULD NOT BE
SURPRISED TO SEE KMCB BRIEFLY DROP TO 2SM VSBY BEFORE 12Z. TROUGHING
BOTH IN THE UPPER AND LOWER LEVELS IS SETTLING DOWN TOWARDS THE
CENTRAL GULF COAST REGION. THIS WILL CAUSE ISOLATED TO LOCALLY
SCATTERED SHRA/TSRA THROUGH MID MORNING...THEN SCATTERED SHRA/TSRA
LATE MORNING AND AFTERNOON. 06Z TAFS ONLY CARRIED TEMPOS FOR
AFTERNOON TSRA. MAY MAKE SLIGHT ADJUSTMENTS TO 12Z TAFS TO ALLOW FOR
A SLIGHTLY EARLIER START OF TEMPO TSRA AT KMCB AND KBTR. 22

&&

.MARINE...
WEATHER BUOYS OVER THE ENTIRE GULF OF MEXICO ARE MOSTLY IN THE 0.5
TO 1.5 FEET RANGE WITH A RATHER FLAT PRESSURE GRADIENT NOTED. MOST
OF THE SIGNIFICANT WINDS AND WAVES WILL BE ASSOCIATED WITH ISOLATED
TO SCATTERED THUNDERSTORMS WHICH MAY FORM LINES AND MOVE NORTHWEST
TO SOUTHEAST AT TIMES TODAY THROUGH SUNDAY...AND POSSIBLY MONDAY AS
WELL OVER THE COASTAL WATERS. SHOWERS AND THUNDERSTORMS SHOULD
BECOME MUCH MORE ISOLATED OVER THE MARINE ZONES TUESDAY THROUGH
THURSDAY AS HIGH PRESSURE TAKES OVER. 22

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  68  92  69 /  40  20  20  10
BTR  92  70  92  71 /  40  20  20  10
MSY  91  74  91  74 /  40  20  40  20
GPT  89  72  89  72 /  40  20  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 21, 10:50 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SAT JUN 21 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1050 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI LATE THIS MORNING AND PERSIST
INTO THE EARLY EVENING HOURS. MOST OF THE THUNDERSTORM ACTIVITY
SHOULD REMAIN WEAK...BUT A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE. THESE STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...AND
WIND GUSTS UP TO 50 MPH. THUNDERSTORM ACTIVITY SHOULD DIMINISH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
SUNDAY...MAINLY SOUTH OF INTERSTATE 10. A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE IN THE AFTERNOON HOURS. HIGH PRESSURE WILL BUILD
IN ON MONDAY AND REMAIN IN PLACE THROUGH FRIDAY...WITH ONLY A FEW
AFTERNOON THUNDERSTORMS EXPECTED EACH DAY. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 21, 12:33 PM CDT, 2 hours 1 minute before
MSZ082-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT SAT JUN 21 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS AFFECTING JACKSON COUNTY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING ACROSS SOUTHERN JACKSON
COUNTY ALONG INTERSTATE 10. THESE THUNDERSTORMS WERE MOVING EAST
SOUTHEAST AT 20 MPH AND WILL AFFECT AREAS AROUND VANCLEAVE...
PASCAGOULA AND OCEAN SPRINGS THROUGH 115 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH AND
HEAVY DOWNPOURS OF RAIN WITH THE PASSAGE OF THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 21, 1:18 PM CDT, 1 hour 16 minutes before
LAZ037-038-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
118 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING ACROSS ST. HELENA
PARISH...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR GREENSBURG...MOVING EAST
SOUTHEAST AT 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH...AND
HEAVY DOWNPOURS OF RAIN AS THIS STORM AFFECT AREAS AROUND
GREESBURG...MONTPELIER...AMITE AND INDEPENDENCE THROUGH 2 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 21, 2:13 PM CDT, 21 minutes before
LAZ039-MSZ077-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM WITH GUSTY WINDS IN EASTERN WASHINGTON PARISH
MOVING INTO PEARL RIVER COUNTY...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR VARNADO. OTHER STRONG
THUNDERSTORMS WERE NEAR PICAYUNE. THE THUNDERSTORMS WERE MOVING TO
THE EAST AT 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH...AND
BRIEF HEAVY DOWNPOURS OF RAIN AS THESE THUNDERSTORMS AFFECT AREAS
AROUND POPLARVILLE...CROSSROADS AND PICAYUNE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:18 PM CDTSpecial Marine WarningLIX42 min
Jun 21, 3:00 PM CDTSpecial Marine WarningLIX45 min
Jun 21, 3:09 PM CDTSevere Thunderstorm WarningLIXTangipahoa36 min
Jun 21, 4:39 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne51 min
Jun 21, 4:53 PM CDTSpecial Marine WarningLIX67 min
Jun 21, 5:16 PM CDTSpecial Marine WarningLIX44 min
Jun 21, 5:57 PM CDTSpecial Marine WarningLIX63 min
Jun 21, 2:54 PM CDTSevere Thunderstorm WarningLIXHarrison36 min
Jun 21, 3:27 PM CDTSevere Thunderstorm WarningLIXHarrison33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.